MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120156
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Deformity/ Disfigurement (2360); Metal Related Pathology (4530)
Date of Event 06/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after the plaintiff underwent a left metal-on-metal bhr performed on (b)(6) 2009, an mri in 2017 showed evidence of severe metallosis, and blood tests also showed elevated ions.Exams also showed the patient was walking with a trendelenburg gait.He was additionally unable to single stance stand without difficulty on the left leg.The surgeon recommended in 2019 to perform a revision surgery due to the bhr issues he had been experiencing, but patient deferred at that time.A revision surgery was performed on (b)(6) 2021.When surgeon opened the fascia, a volcanic-like fluid eruption occurred with metallosis fluid, which was evacuated and debrided.Severe metallosis and pseudotumor reaction were noticed replacing a significant portion of his proximal vastus lateralis, gluteus medius and entire anterior capsule into the iliopsoas sheath.He had no muscular attachment to the proximal femur except for the short external rotators posteriorly.Aggressive debridement of his pseudotumor benign neoplasm was done.Pickups and a knife was used to discard the necrotic appearing pseudotumor from the lateral femur, anterior femur and the area of the anterior capsule.For the surgeon, the biggest issue with him was seeing how much tissue destruction patient had from his pseudotumor and metallosis.When the acetabulum was evaluated, it was noticed that acetabular component was significantly retroverted, with significant cup and coverage anteriorly.The acetabular component and femoral head were removed and real dual mobility liner was placed for some added stability, a size 13 high offset taperloc stem was placed with a +6 dual mobility head.Post-operative instructions given was weight bearing as tolerated for bilateral lower extremities with walker.
 
Additional Manufacturer Narrative
H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup.This failure will continue to be monitored via routine trending.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.Without the implantation and pre-revision x-rays, the initial anatomical position of the acetabular cup cannot be determined.The significantly retroverted cup can lead to accelerated wear and metallosis.As well, metallosis can result in acetabular cup migration resulting in a retroverted acetabular cup.However, the clinical root cause of the reported metallosis cannot be confirmed.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 56MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21950781
Report Number3005975929-2025-00035
Device Sequence Number18279737
Product Code NXT
UDI-Device Identifier03596010502599
UDI-Public03596010502599
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120156
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2025
Supplement Date Received by Manufacturer05/22/2025
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date05/23/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74121150/RESURFACING FEMORAL HEAD 50MM.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale